Alert archive / Arizona / Wind Advisories in 2024
Wind Advisory 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Feb 5, 2024, 1:39 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Feb 6, 2024, 11:00 AM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2024, 1:39 PM MST (20:39 UTC)
- In effect from
- Feb 6, 2024, 11:00 AM MST
- Expired
- Feb 6, 2024, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS75 KFGZ 052039 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 139 PM MST Mon Feb 5 2024 AZZ009-010-012>014-039-040-070100- /O.NEW.KFGZ.WI.Y.0002.240206T1800Z-240207T0100Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Navajo N.M., Keams Canyon, Dilkon, Kykotsmovi, Chinle, Kayenta, Springerville, Kaibito, Wupatki N.M., Tuba City, Winslow, Holbrook, Canyon De Chelly, St. Johns, and Snowflake 139 PM MST Mon Feb 5 2024 /139 PM MST Mon Feb 5 2024/ ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Little Colorado River Valley, Northeast Plateaus and Mesas Hwy 264 Northward, Chinle Valley, Black Mesa Area, and Northeast Plateaus and Mesas South of Hwy 264. * WHEN...From 11 AM to 6 PM MST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ PTK
3 follow-up statements
587 WWUS75 KFGZ 060934 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 234 AM MST Tue Feb 6 2024 AZZ009-010-012>014-039-040-070100- /O.CON.KFGZ.WI.Y.0002.240206T1800Z-240207T0100Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Canyon De Chelly, Holbrook, Wupatki N.M., Dilkon, Chinle, Kaibito, Kayenta, St. Johns, Springerville, Keams Canyon, Kykotsmovi, Snowflake, Winslow, Tuba City, and Navajo N.M. 234 AM MST Tue Feb 6 2024 /234 AM MST Tue Feb 6 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Little Colorado River Valley and Black Mesa area. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ Humphreys
479 WWUS75 KFGZ 061937 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1237 PM MST Tue Feb 6 2024 AZZ009-010-012>014-039-040-070100- /O.CON.KFGZ.WI.Y.0002.000000T0000Z-240207T0100Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Kykotsmovi, Snowflake, Tuba City, Chinle, Kaibito, Canyon De Chelly, Wupatki N.M., Kayenta, Holbrook, St. Johns, Winslow, Keams Canyon, Springerville, Dilkon, and Navajo N.M. 1237 PM MST Tue Feb 6 2024 /1237 PM MST Tue Feb 6 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Little Colorado River Valley and Black Mesa area. * WHEN...Until 6 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could snap resulting in a few power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles, such as RVs, campers, and tractor trailers. Use extra caution. && $$ EFL
654 WWUS75 KFGZ 070059 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 559 PM MST Tue Feb 6 2024 AZZ009-010-012>014-039-040-070200- /O.EXP.KFGZ.WI.Y.0002.000000T0000Z-240207T0100Z/ Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, Chinle, Kayenta, Wupatki N.M., Tuba City, Winslow, Holbrook, Snowflake, St. Johns, Springerville, Navajo N.M., Dilkon, and Kykotsmovi 559 PM MST Tue Feb 6 2024 /559 PM MST Tue Feb 6 2024/ ...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING... The wind across the area has decreased and the the advisory will be allowed to expire. Peak wind gusts today include: Winslow 51 MPH, Two Guns 56 MPH, Jackrabbit 53 MPH, Painted Desert 61 MPH, Window Rock 43 MPH, Kykotsmovi 43 MPH, and Tuba City 39 MPH. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 5, 10:26 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 5, 10:26 AM MST, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1026 AM MST Mon Feb 5 2024 .SYNOPSIS...High pressure will bring dry and warm weather for today. Then, a significant and impactful winter storm is expected to bring periods of rain and snow to the region from Tuesday into Wednesday. Expect hazardous to impossible winter driving conditions in the High Country. Winter weather is then likely to persist through the remainder of the week, as a series of storms develops over the western United States. && .UPDATE...A ridge extending from northern Mexico through the Central Plains will keep our afternoon temperatures above normal for today, but colder/wetter conditions will arrive with an incoming trough by tomorrow. We will continue to monitor the incoming storm system (aka - Pineapple Express), and update the forecast as need be. For now, the forecast remains largely on track from the previous package, but updates to the Winter Storm Warning and possibly adding a Wind Advisory may be necessary for the afternoon update. Otherwise, see the previous discussion for story. && .PREV DISCUSSION /348 AM MST/....An amplifying ridge axis is already moving east of the state this morning, but not before advecting dry and noticeably warmer air into the region for today. Expect decent mixing in the afternoon, with warm afternoon temperatures, especially in the downslope areas north of the Mogollon Rim. This ridge will be short-lived, as a strong AR (pineapple express) event moves into our state Tuesday morning. A deep trough and cold front will move from west to east late Tuesday and Tuesday night. The trough will weaken Wednesday, but will still contain plenty of moisture and instability. Precipitation forms as early as 12Z Tuesday in the far western zones, moving to the I-17 corridor by late afternoon and then eastward overnight. Ahead of the front, precipitation will be mixed even at the higher elevations, with snow levels as high as 7500 feet. Snow levels will then drop rapidly late Tuesday night into Wednesday, with areas of moderate to heavy precipitation continuing. The timing looks stable for central and western Arizona at this time, with just a touch of uncertainty pertaining to how much the moisture plume will hold together moving east and how much warm air will become entrained. The Winter Storm Watch has been upgraded to a Winter Storm Warning for the Mogollon Rim and the higher elevations of Yavapai and northern Gila counties were added. We also added the White Mountains to the warning, as much of that region resides above 7000 feet. Other locations may need to be added, or Winter Weather Advisories may be needed at lower elevations. We will look at this as the system evolves heading into Wednesday. Speaking of QPF, rainfall amounts below 5000-6000 feet, as well as some early snowmelt/higher elevation rainfall, will likely increase flow in waterways south of the Mogollon Rim. We have opted against any hydrology products for now, but something to keep an eye on. In addition to the precipitation, strong southwesterly winds develop Tuesday ahead of the front. Winds will likely peak northeast of the Mogollon and away from the precipitation bands, a Wind Advisory may be needed for these areas. Winds within the snow bands will make for some dangerous travel condions, as areas of blowing and drifting snow develop. As the front and de-amplifying trough move east Wednesday, there is plenty of unstable and moist air remaining, as a long-wave trough develops over the west for the remainder of the week. There are at least 2 additional s/wvs in this long-wave trough pattern set to affect Arizona. The first on Thursday, then again late Friday and Saturday. Models differ on the potential southwestern progression of these s/wvs, which will make a huge difference on impacts. For now, expect a very active, but mostly showery pattern for the rest of the week (after Wednesday). However, any southwestern trends (digging s/wv) will make for more organized and heavier QPF events. That may need additional headlines. Prepare now for the upcoming storm Tuesday and Wednesday, stay tuned for events later in the week. && .AVIATION...Monday 05/18Z through Tuesday 06/18Z...VFR conditions persist through the period with BKN to OVC sky cover above 15,000 feet AGL. CIGS lower Tuesday morning ahead of a significant storm system from the west. Expect southerly winds, 10-25 kts, through 02Z, becoming light mainly under 10 kts, overnight. South winds increase by 14Z with gusts of 25 kts. OUTLOOK...Tuesday 06/18Z through Thursday 08/18Z...Widespread rain and snow above 6500 feet moves in west to east after 18Z Tuesday. Expect widespread MVFR to IFR conditions with mountain obscuration thereafter. Snow levels drop to 6000 feet Tuesday night with periods of LIFR conditions likely due to +SN/RA through 18Z Wednesday. Precipitation becomes showery Wednesday afternoon through Thursday, however, periods of MVFR/IFR conditions look to continue. Gusty south winds, 25-40 kts, are anticipated on Tuesday, followed by southwest winds, 20-30 kts, on Wednesday. Minor to moderate turbulence is expected during this time. && .FIRE WEATHER...Today and Tuesday...Dry and warm conditions today, before colder temperatures and widespread rain and High Country snow set in on Tuesday. South winds 10 to 20 mph, increasing to 20 to 30 mph with gusts 35 to 45 mph on Tuesday. Wednesday through Friday...Scattered to widespread rain and High Country snow continues through the period. Breezy southwest winds, 20 to 35 mph for Wednesday, gradually subsiding each day through Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 2 PM Tuesday to 5 PM MST Wednesday for AZZ015-016. Winter Storm Warning from 5 PM Tuesday to 5 PM MST Wednesday for AZZ017. && PUBLIC...Konieczny/Peterson AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 1:51 AM MST | Winter Storm Warning | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.